Alabama, 2004

Hail and Damaging Winds in Alabama, July 12, 2004

July 12, 2004 · NWS HUN · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 9:21 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 9:21 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 AM CDT MON JUL 12 2004

.UPDATE...
MID MORNING SFC ANALYSIS SHOWS A WEAK RIDGE POSITION FROM THE TX
COASTLINE NE INTO THE LOWER TN VLY. A SFC TROUGH WAS LOCATED FROM
THE OH RIVER (SDF-CVG VCNTY) THROUGH THE LAND BETWEEN THE LAKE AND
INTO NRN MS. VIS IMAGERY AND KHTX RADARS SHOWING SCT CONVECTION FROM
THE SRN CUMBERLAND PLATEAU SWD INTO EAST CENTRAL AL. MRNG RAOBS
FROM OHX/BMX SHOW 3 KJ/KG CAPE UNMODIFIED...BUT MOISTURE LAYER
FAIRLY SHALLOW. THUS WITH VERTICAL MIXING THIS AFTN EXPECT 20-30%
COVERAGE AT BEST. WILL ADJUST POPS BASED ON VIS IMAGERY TRENDS (AND
APPARENT CU/TCU BOUNDARY EVIDENT ALONG/EAST OF I-65).

VERY STEEP LAPSE RATES AND DEEP VERTICAL MIXING WOULD BE CONDUCIVE
TO ISOLD MICROBURST PRODUCING STORMS...AND WILL HAVE TO MONITOR
STRONGER CELLS TODAY. TEMPS ALREADY RUNNING IN THE MID 80S IN MOST
LOCATIONS...AND MAY NEED TO ADJUST TEMPS UP EAST OF I-65 BASED ON
CURRENT TRENDS. DWPTS ARE ALSO FAIRLY OPPRESSIVE (M/U 70S)...SO
WILL LIKELY ADD HEAT INDICES WORDING TO TEXT FOR THIS AFTN. UPDATE
COMING SHORTLY.
&&

.PREV DISCUSSION...
FOR THE SHORTER TERM. UPPER RIDGING SHOULD CONTINUE ITS RETROGRESSION
REACHING THE CONTINENTAL DIVIDE BY WED. THIS WILL PLACE THE VALLEY IN
NW FLOW ALOFT THROUGH THE WEEKEND. THUS CHALLENGES REGARDING POPS...
COVERAGE ETC ABOUND. HAVE KEEP A PERSISTENCE FORECAST GOING FOR THE
FIRST FEW DAYS...WITH MAINLY AFTERNOON AND EVENING SHOWERS/T-STORMS.
TEMPS HOWEVER SHOULD WARM OVER THE NEXT FEW DAYS...WARMING POSSIBLY
TO THE MID 90S FOR PARTS OF NW AL...AKA FRANKLIN/LAWRENCE COUNTIES.
HEAT INDICES FOR TUE/WED WILL WARM TO THE 100-103 RANGE FOR THE NW
TOO...WILL NOTE THIS IN THE UPCOMING TEXT ZONES.

FOR THE LONGER TERM...THE COLD FRONT BEING ADVERTISED PREVIOUSLY
SHOULD MAKE A MOVE ACROSS THIS COUNTY WARNING AREA LATE WED/EARLY
THU. WITH THE FRONT...WILL KEEP A CHANCE OF PRECIP IN FOR PARTS THE
1ST PARTS THUR...THEN GOING ON A DRY TREND FOR FRI/SAT. THE FRONT
SHOULD START COMING BACK SUN/MON...THUS WILL ADD POPS TO THE
FORECAST FOR SUN. THE BULK OF THE COLD AIR NORTH OF THE FRONT
SHOULD REMAIN WELL NORTH OF THE VALLEY...THUS DAILY HIGH TEMPS IN THE
MID/UPPER 80S FOR FRI-SUN SHOULD HOLD.

THANKS SURROUNDING OFFICES FOR PRODUCTIVE AND HELPFUL INTER-SITE
CHAT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

15/CBD
Hazardous weather outlook, Jul 12, 12:30 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT MON JUL 12 2004

ALZ001>010-016-TNZ076-096-097-131115-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
130 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS AREA WILL AID NORMAL
DAYTIME HEATING...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON.

FOR THE MOST PART...TYPICAL SUMMERTIME SHOWERS AND THUNDERSTORMS ARE
EXPECTED...CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND GUSTY
WINDS. HOWEVER...A FEW STRONGER STORMS MAY BE CAPABLE OF PRODUCING
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOWER
TO MID 90S AND HIGH HUMIDITY VALUES WILL RESULT IN HEAT INDICES
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

INCREASING SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT WILL
PUSH TEMPERATURES INTO THE LOW AND MID 90S TUESDAY AND WEDNESDAY.
THESE WARMER TEMPERATURES...COMBINED WITH HIGHER RELATIVE
HUMIDITIES...WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES
TUESDAY AND WEDNESDAY...ESPECIALLY ACROSS NORTHWEST ALABAMA. PERSONS
ACROSS THE AREA ARE URGED TO TAKE PRECAUTIONS TO AVOID OR LIMIT
EXPOSURE TO THE HEAT.

A COLD FRONT IS FORECAST TO APPROACH THE REGION WEDNESDAY AFTERNOON
...DURING THE TIME OF PEAKING HEATING. THIS COMBINATION COULD PRODUCE
A FEW STRONG THUNDERSTORMS...WHICH WOULD BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS. SOME UNCERTAINTY STILL EXISTS WITH THIS SYSTEM...
SO BETTER DETAIL WILL BE AVAILABLE IN FURTHER OUTLOOKS.

SLIGHTLY DRIER AND COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF
THE WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

15/CBD

In the hours before

Special weather statement, Jul 12, 10:33 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT MON JUL 12 2004

ALZ010-121730-
DE KALB-
1133 AM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS
ACROSS DEKALB COUNTY...

AT 1130 AM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING
FROM NEAR IDER SOUTH TO NEAR SYLVANIA. ANOTHER CLUSTER OF STORMS WAS
LOCATED BETWEEN FYFFE AND GERALDINE. THESE STORMS WERE MOVING
SOUTHEAST AT AROUND 20 MPH. LOCATIONS IN THE PATH INCLUDE VALLEY
HEAD...FORT PAYNE...MENTONE AND INTERSTATE 59. WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE
LIKELY WITH THESE STORMS.

15/CBD
Special weather statement, Jul 12, 12:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT MON JUL 12 2004

ALZ005-006-008-121930-
LIMESTONE-MADISON-MARSHALL-
140 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS
ACROSS MADISON AND MARSHALL COUNTIES...

AT 135 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING
FROM HAMPTON COVE SOUTH TO NEAR LAKE GUNTERSVILLE. MOVEMENT WAS
SOUTHEAST AT AROUND 25 MPH. LOCATIONS IN THE PATH INCLUDE GRANT...
GUNTERSVILLE...COLUMBUS CITY AND LAKE GUNTERSVILLE. WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE
LIKELY WITH THESE STORMS. BOATERS ALONG LAKE GUNTERSVILLE SHOULD SEEK
SAFE HARBOR IMMEDIATELY.

15/CBD

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 12, 1:05 PM CST
Where
Marshall County, 8 mi W of Guntersville
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -86.383

A few trees were blown down by thunderstorm winds along Highway 69.

Thunderstorm Wind, Marshall

When
July 12, 1:08 PM CST
Where
Marshall County, Warrenton
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.350, -86.367

A few trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
July 12, 2:25 PM CST
Where
Lawrence County, 5 mi SE of Moulton
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.433, -87.217

A few power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Morgan

When
July 12, 2:43 PM CST
Where
Morgan County, Hartselle
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.433, -86.933

A few power lines were blown down due to thunderstorm winds.

Hail, Morgan

When
July 12, 2:43 PM CST
Where
Morgan County, Hartselle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.433, -86.933

Penny size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413054, 5413055, 5413056, 5413057, 5413058.